Illinois, 2006

Tornado and Hail in Illinois, April 18 to 19, 2006

April 18 to 19, 2006 · NWS ILX · 27 events in 17 counties and zones

16 hail, 10 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 18, 8:15 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 18, 8:15 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT TUE APR 18 2006

.DISCUSSION...
WILL BE UPDATING THE ZONES AND GRIDS SOON FOR A SEVERE THUNDERSTORM
WATCH THAT INCLUDES FOUR COUNTIES IN WCENT IL. A SURFACE LOW IN CENT
MO...WITH A WARM FRONT INTO EXTREME SOUTHERN IL WILL TRACK ESE ALONG
THE BOUNDARY. THE STRONGEST STORMS SHOULD BE SOUTH OF OUR FORECAST
AREA...BUT A FEW ELEVATED STORMS WITH LARGE HAIL COULD EXTEND NORTH
OF THE LOW TRACK INTO WCENT IL. THE REST OF THE FORECAST AREA CAN
EXPECT PERIODIC SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT. SOME OF
THESE MAY PRODUCE HEAVY RAIN AND SMALL HAIL.

&&

.PREV DISCUSSION...
MAIN CONCERNS ARE...STORMS TONIGHT...THEN LINGERING PRECIP CHANCES
THROUGH THE WEEK DUE TO A DRIFTING CUT OFF LOW. IN THE SHORT TERM...
MODELS ARE IN GOOD AGREEMENT. THE EUROPEAN PAIR...CANADIAN GLOBAL
AND NOGAPS MATCH UP WELL WITH THE NAM AND GFS WITH A LINE OF
SHOWERS AND STORMS TONIGHT. WILL GO WITH GFS FOR DETAILS.

SHORT TERM...TONIGHT THROUGH FRIDAY...
LOW PRESSURE ACROSS WESTERN MISSOURI WILL DRIFT SOUTHEAST THIS
EVENING. STRONG TO SEVERE THUNDERSTORMS WILL ERUPT ACROSS MISSOURI
THIS EVENING...AND THEN MOVE EASTWARD INTO ILLINOIS OVERNIGHT. THE
AIRMASS OVER ILLINOIS REMAINS RATHER DRY IN THE LOWER LEVELS ACROSS
CENTRAL IL...PER THE 1730Z FLIGHT TODAY...AND ESPECIALLY DRY ABOVE
700 MB. A CAP IS PRESENT AT 850 MB AS WELL. SO STORMS WILL TAKE A
WHILE TO GET GOING TONIGHT. BY MIDNIGHT...A LINE OF STORMS
SHOULD BE ALREADY PUSHING INTO CENTRAL ILLINOIS...AS THE LOW PASSES
ACROSS FAR SOUTHERN IL...AND THE INVERTED TROUGH ENTERS IL. WET BULB
ZERO HEIGHTS OF 9000 FT AGL ARE FAVORABLE FOR HAIL. SHEAR VALUES WILL
ALSO BECOME MORE FAVORABLE FOR SEVERE STORMS THIS EVENING AS OUR
SURFACE WINDS BACK IN RESPONSE TO THE APPROACHING LOW AND INVERTED
TROUGH. WE ARE IN A SLIGHT RISK FOR SEVERE WEATHER TONIGHT...SEE
SPC/S SWODY1 FOR DETAILS. THE SEVERE THREAT WILL DIMINISH AS THE
STORMS PROGRESS EAST TOWARD OUR EASTERN CWA. WENT WITH LIKELY POPS
FOR MID TO 6 AM...WHEN WE WILL SATURATE IN A DEEP ENOUGH LAYER FOR
CONVECTION.

THE LOW WILL MOVE SOUTHEAST ON WED MORNING...WITH STORMS LINGERING
ACROSS OUR E CWA...MAINLY WED MORNING. THIS WILL BE DUE TO THE
TROUGH STALLING OUT JUST EAST OF ILLINOIS...AS THE BLOCKED UPPER
PATTERN KEEPS THE H5 LOW TO OUR NW. PRECIP MAY DEVELOP ON THURSDAY
NIGHT AS A SECONDARY FRONT MOVES EAST ACROSS ILLINOIS...THEN AGAIN
ON FRIDAY AS A LOW PRESSURE SYSTEM CLIPS SOUTHEASTERN ILLINOIS. WENT
WITH CHC POPS IN OUR SE CWA AS CANADIAN AND NOGAPS AGREE WITH GFS ON
A PRECIP SHIELD IN THAT AREA FOR THUR NIGHT/FRIDAY.

LONG TERM...SATURDAY THROUGH MONDAY...
A GENERAL COOLER TREND IS STILL EXPECTED TO REMAIN INTO THE
EXTENDED...AS THE BLOCKED UPPER FLOW KEEPS COOLER AIR AND CLOUDS IN
PLACE ACROSS THE MID MISSISSIPPI VALLEY. WE WILL SEE A LONG WAVE
TROUGH COME INTO THE WEST COAST LATER THIS WEEK...AND POSSIBLY
BRING SOME STORMS FOR NEXT MONDAY AND MONDAY NIGHT. WE ALREADY HAD 20
POPS FOR MONDAY...AND I LEFT THAT AS IS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MILLER/SHIMON
Hazardous weather outlook, Apr 18, 10:48 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1148 AM CDT TUE APR 18 2006

ILZ040-047>052-061-062-066>068-071>073-191100-
SCHUYLER-CASS-MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-SHELBY-
CUMBERLAND-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1148 AM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTHWARD INTO SOUTHERN ILLINOIS LATER
TODAY...AS AN AREA OF LOW PRESSURE DEEPENS ACROSS WESTERN MISSOURI.
THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS PARTS OF MISSOURI
AND IOWA LATE THIS AFTERNOON AND EVENING...THEN SPREAD EASTWARD
INTO CENTRAL AND SOUTHEAST ILLINOIS TONIGHT. WHILE THE PRIMARY
FOCUS FOR SEVERE WEATHER WILL REMAIN JUST WEST AND SOUTH OF
ILLINOIS...SOME OF THE STORMS THAT TRACK INTO THE AREA TONIGHT MAY
BECOME SEVERE...ESPECIALLY ALONG AND SOUTHWEST OF A
BEARDSTOWN...TO SHELBYVILLE...TO LAWRENCEVILLE LINE. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...WITH ISOLATED
TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL SLOWLY SWING THROUGH THE AREA ON
WEDNESDAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. ANY
STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY BETWEEN 9 PM
AND 4 AM.

ILZ027>031-036>038-041>046-053>057-063-191100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-MASON-
LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-CLARK-
1148 AM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTHWARD INTO SOUTHERN ILLINOIS LATER
TODAY...AS AN AREA OF LOW PRESSURE DEEPENS ACROSS WESTERN MISSOURI.
THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS PARTS OF MISSOURI
AND IOWA LATE THIS AFTERNOON AND EVENING...THEN SPREAD EASTWARD
INTO CENTRAL AND SOUTHEAST ILLINOIS TONIGHT. WHILE SEVERE WEATHER
IS NOT EXPECTED...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL SLOWLY SWING THROUGH THE AREA ON
WEDNESDAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. ANY
STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BARNES

The radar

The Chicago radar (KLOT), 131 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

16 hail, 10 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Effingham

When
April 18, 9:38 PM CST
Where
Effingham County, 3 mi N of Dieterich
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.467, -87.667

Hail, Jasper

When
April 18, 9:39 PM CST
Where
Jasper County, 3 mi E of Newton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -87.750

Hail, Jasper

When
April 18, 9:39 PM CST
Where
Jasper County, 3 mi N of Wheeler
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -90.233

Hail, Crawford

When
April 18, 10:15 PM CST to 10:30 PM CST
Where
Crawford County, Robinson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -89.750

Tornado, Logan

When
April 18, 10:19 PM CST
Where
Logan County, 2 mi W of Lincoln
Rating
F0
Path length
0.1 mi
Path width
50 yd
Injuries
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.200, -88.500

A tornado developed in an open field and crossed Interstate 55 near mile marker 126. It overturned two semi trucks, causing two injuries. No other damage was reported.

Thunderstorm Wind, Morgan

When
April 18, 10:25 PM CST
Where
Morgan County, Jacksonville Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.933, -88.867

Thunderstorm Wind, Menard

When
April 18, 10:45 PM CST
Where
Menard County, 3 mi N of Greenview
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.383, -88.833

20 power poles were snapped off along Route 29 near Salt Creek.

Thunderstorm Wind, Sangamon

When
April 18, 11:04 PM CST
Where
Sangamon County, (Spi)springfield Arp
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.600, -88.983

Thunderstorm Wind, Logan

When
April 18, 11:19 PM CST to 11:22 PM CST
Where
Logan County, 1 mi W of Lincoln
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
39.800, -88.600

Several trees were blown down and the roof was damaged at the State Prison. In addition, 15 power poles and numerous trees were blown down along Old Route 66 and the Union Pacific Railroad tracks for about a mile just west of Lincoln. Finally, a semi truck was overturned on Interstate 55, near mile marker 123, causing two injuries.

Hail, Logan

When
April 18, 11:22 PM CST
Where
Logan County, Lincoln
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.017, -88.733

Hail, Moultrie

When
April 18, 11:28 PM CST
Where
Moultrie County, Lovington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -88.400

Hail, De Witt

When
April 18, 11:35 PM CST
Where
De Witt County, Rowell
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.200, -88.100

Hail, McLean

When
April 18, 11:45 PM CST
Where
McLean County, 1 mi E of Heyworth
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.833, -88.033

Hail, McLean

When
April 18, 11:56 PM CST
Where
McLean County, Bloomington
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.850, -89.683

Thunderstorm Wind, Macon

When
April 19, 12:01 AM CST
Where
Macon County, Argenta
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -89.383

Power lines blown down.

Hail, Macon

When
April 19, 12:01 AM CST
Where
Macon County, Argenta
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -89.367

Hail, Macon

When
April 19, 12:04 AM CST
Where
Macon County, Oreana
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -89.400

Thunderstorm Wind, McLean

When
April 19, 12:05 AM CST
Where
McLean County, 2 mi SE of Downs
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.717, -88.633

Pickup truck and semi trailer overturned on Interstate 74 near mile marker 144.

Thunderstorm Wind, McLean

When
April 19, 12:08 AM CST
Where
McLean County, Hudson
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.067, -89.033

Home lost much of its roof in Hudson.

Hail, Piatt

When
April 19, 12:10 AM CST
Where
Piatt County, Hammond
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.317, -88.967

Hail, Piatt

When
April 19, 12:15 AM CST
Where
Piatt County, Cisco
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -88.367

Hail, Piatt

When
April 19, 12:27 AM CST
Where
Piatt County, 1 mi S of Mansfield
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.983, -88.117

Hail, Champaign

When
April 19, 12:30 AM CST
Where
Champaign County, Mahomet
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.100, -88.317

Thunderstorm Wind, Cumberland

When
April 19, 1:08 AM CST
Where
Cumberland County, 5 mi SE of Greenup
Measured
52 kt (60 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.000, -87.733

Several oak trees blown down near Greenup.

Thunderstorm Wind, Richland

When
April 19, 1:18 AM CST
Where
Richland County, 3 mi E of Dundas
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -88.983

Large tree blown down across road.

Hail, Vermilion

When
April 19, 1:29 AM CST
Where
Vermilion County, Hoopeston
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.983, -88.817

Thunderstorm Wind, Lawrence

When
April 19, 1:33 AM CST
Where
Lawrence County, Bridgeport
Measured
58 kt (67 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.983, -88.817

Numerous trees were blown down. Two trees fell on top of vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500400, 5500401, 5500402, 5500403, 5499471, 5499393, 5499467, 5499468, 5499469, 5499470, 5499472, 5499473, 5499474, 5500404, 5500405, 5500406, 5500407, 5500408, 5500409, 5500410, 5500411, 5500412, 5500413, 5500414, 5500415, 5500416, 5500417.